A young adult male presents with progressive limb numbness and gait disturbances. Medical history was unremarkable.
MRI brain was performed and showed no intracranial abnormalities.
The neurologist ordered an MRI scan of the cervical spinal cord.
What do you see?
A long segment T2-hyperintense lesion in the posterior part of the cervical myelum, specifically in the dorsal columns (‘inverted V-sign’). There is no perilesional oedema, mass effect, or enhancement.
What is the differential diagnosis based on the MRI findings?
Subacute Combined Degeneration due to Vitamin B12 deficiency or inactivation
Intrathecal MTX-induced myelopathy
Vitamin E deficiency
Tabes dorsalis (neurosyphilis)
HIV vacuolar myelopathy
The laboratory values of Vitamine B12 were normal, as well as Copper and Vitamin E values.
HIV and Syphilis screening were negative.
The patient finally confirmed recreational (ab)use of nitrous oxide.
What is the most likely diagnosis?
Subacute Combined Degeneration due to nitrous oxide-induced Vitamin B12 inactivation.
Subacute Combined Degeneration
SCD is a neurological complication of vitamin B12 deficiency or inactivation. Several drugs can inactivate vitamin B12 such as metformin and nitrous oxide. Abuse of nitrous oxide inactivates vitamin B12 by oxidizing Cobalt-ion. In case of nitrous oxide abuse, vitamin B12 serum levels can appear normal.
Clinical symptoms include loss of vibration and proprioception in hands and feet and sensory gait ataxia. In severe cases, muscle weakness especially in the distal extremities can be seen.
MRI shows bilateral T2 high signal in the dorsal columns (inverted V sign) which explain the sensory deficits (paraesthesia, propriocepsis, and fine touch). In severe or untreated cases, the lateral columns may be involved leading to motor deficits such as limb weakness, spasticity, and paraplegia. The lesions typically involve a long segment in the cervical and higher thoracic spinal cord and show no enhancement or cord expansion.
It is crucial to promptly identify this disease and treat the vitamin B12 deficiency and/or discontinue the inactivating drug to prevent serious complications.